Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
160 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can medicines cause the level of sodium to come down?

Having a new problem with low sodium. Level has dropped from 135 to 126 in less than a week. This is for my boyfriend who has very advanced MS. He is now having partial seizures lasting 45 seconds every 1 1/2 minutes. He started having this problem in Feb and Valporic acid was added and Levetiracetam which he has been on for a number of years was increased. This didn t work and Lacosamide was later added, which isn t working either, in fact he maybe worse. Can any of these drugs contribute to the low sodium?
Thu, 26 Apr 2018
Report Abuse
General & Family Physician 's  Response
Hello,

In my opinion, none of the prescribed medications seem to be responsible for the low sodium levels.

Low sodium levels (hyponatremia) could be due to other causes such as heart, kidney and liver problems, increased production of anti-diuretic hormone (SIADH), drinking too much water, dehydration or hormonal changes. In some cases of advanced MS (Multiple Sclerosis), increased production of ADH hormone also results in hyponatremia.

In view of the above, your boyfriend needs to be carefully evaluated by his treating doctor to rule out the possible causes of low sodium.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Mohammed Taher Ali
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Lacosamide


Can medicines cause the level of sodium to come down?

Hello, In my opinion, none of the prescribed medications seem to be responsible for the low sodium levels. Low sodium levels (hyponatremia) could be due to other causes such as heart, kidney and liver problems, increased production of anti-diuretic hormone (SIADH), drinking too much water, dehydration or hormonal changes. In some cases of advanced MS (Multiple Sclerosis), increased production of ADH hormone also results in hyponatremia. In view of the above, your boyfriend needs to be carefully evaluated by his treating doctor to rule out the possible causes of low sodium. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Mohammed Taher Ali